Alert archive / North Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Raleigh, NC

July 7, 2021Cumberland County, North Carolina

NWS Raleigh, NC issued this special weather statement at Jul 7, 2021, 4:36 PM EDT for Cumberland County, North Carolina. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2021, 4:36 PM EDT (20:36 UTC)
Expired
Jul 7, 2021, 5:00 PM EDT
In force
24 min
Issued by
NWS Raleigh, NC

County Cumberland County, NC

The radar

The Raleigh/Durham radar (KRAX), 61 km from the middle of the area, began a volume at 20:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.6 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2021-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2021-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1637 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
-14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

525 
WWUS82 KRAH 072036
SPSRAH

Special Weather Statement
National Weather Service Raleigh NC
436 PM EDT Wed Jul 7 2021
 
NCZ088-089-072100-
Sampson NC-Cumberland NC-
436 PM EDT Wed Jul 7 2021

...AN AREA OF SHOWERS AND STRONG THUNDERSTORMS WILL AFFECT
NORTHWESTERN SAMPSON AND CENTRAL CUMBERLAND COUNTIES UNTIL 500 PM
EDT...

At 435 PM EDT, Doppler radar was tracking an area of showers and
strong thunderstorms near Fayetteville, moving northeast at 20 mph.

Wind gusts up to 40 mph will be possible with this storm.

Deadly cloud to ground lightning will also be possible with this
storm.

Locations impacted include...
Fayetteville, Godwin, Eastover, Stedman, Wade, Falcon, Autryville,
Linden, Vander and Cedar Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.

&&

LAT...LON 3500 7897 3523 7890 3523 7888 3524 7887
      3524 7886 3526 7882 3526 7875 3527 7872
      3526 7872 3525 7866 3522 7856 3489 7867
TIME...MOT...LOC 2035Z 204DEG 18KT 3504 7885 

$$

CA

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Jul 7, 3:04 PM EDT, 1 hour 32 minutes earlier.

Area forecast discussion, Jul 7, 3:04 PM EDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
304 PM EDT Wed Jul 7 2021

.SYNOPSIS...
The remnants of Tropical Storm Elsa will then track through the
region late tonight through Thursday, bringing periods of rain and
breezy winds to the area. A return to a more typical summertime
pattern is expected this weekend into next week with afternoon
thunderstorm chances and near normal temperatures.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 304 PM Wednesday...

The main forecast concerns are obviously centered on the remnants of
T.S. Elsa and how they evolve as they move northward overnight.
Ahead of the storm, a plume of 2"+ PW's will move into the area
later this afternoon/evening, primarily across the
Sandhills/southern Coastal Plain at first and eventually
overspreading the area overnight. Mid level convergence along the
leading edge of the moisture boundary will be the catalyst for
shower and thunderstorm development later this afternoon (again
across the Sandhills/southern Coastal Plain). Northward moving
outflows could trigger some isolated convection (along and south of
I-85) but coverage should be limited given a lack of MLCAPE to the
north and should actually taper off a bit in the evening with the
loss of daytime heating. This was captured well in the 00Z HREF and
a very similar depiction is advertised in the 12Z run as well as the
last few runs of the HRRR.

Meanwhile, an upstream upper level trough over the Great Lakes will
take on an increasingly negative tilt overnight with a strengthening
250mb jet streak moving into the Mid Atlantic. The position of the
right entrance region and associated divergence over our area along
with increasing mid level frontogenesis and mid level moisture
convergence should allow precip from Elsa to rapidly expand
northward after midnight, with nearly all sites seeing rainfall by
daybreak. The only exception may be along the NC/VA border but even
in these locations showers will be expanding rapidly. Bottom
line...rain chances this afternoon, decreasing this evening,
returning in earnest after midnight. Rainfall amounts overnight
aren't expected to cause any significant issues, but could be
problematic on Thursday.

&&

.SHORT TERM /THURSDAY AND THURSDAY NIGHT/...
As of 304 PM Wednesday...

Forecast track of Elsa still varies a bit from one deterministic
model to the next, but there is a general consensus along and just
slightly west of US-1 per NHC's latest advisories. Despite this,
wind speed probabilities maintain Depression strength as it moves
through central NC. Thus the need for TS Watches or Warnings doesn't
appear necessary with this event. In this instance the rainfall
potential is probably the biggest concern. Highest QPF should be
east of the track across the Coastal Plain (which is also the area
where an isolated TOR or two can't be ruled out), but given the
negatively tilted nature of the upstream trough we may see areas
left of the track with elevated rainfall totals. This idea is
reflected in the 12Z GFS and 12Z HREF where the highest rainfall
totals are actually located between the Triangle and the Triad.

While Elsa's forward speed will be quite fast with rainfall only
expected at any given location for a 6-9 hour period, the rain that
does occur has the potential to cause flooding issues and given some
uncertainty in where exactly the heaviest rain will fall, we will go
out with a Flash Flood Watch for the entire forecast area.

Elsa will rapidly exit to the northeast after 00Z Friday, with rain
rapidly tapering off from west to east and clearing moving in toward
daybreak.

High temps barely reaching 80 on Thursday, lows in the mid/upper
60s.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
As of 115 PM Wednesday...

Elsa will be moving across the Northeast and New England at the
start of the extended period on Friday morning. As Elsa departs, the
upper-level trough that will help pull Elsa and it's precipitation
more westward will be moving across the Carolinas with a baggy
trough lingering across the region from Friday into Saturday. A
surface trough across western NC and VA on Friday morning will be
overtaken by a cold front that will slowly shift southeast across
central NC on Friday afternoon before stalling across the eastern
Carolinas Friday night into Saturday and then washing out over the
weekend. Lingering moisture, an unstable airmass and the presence of
the surface trough/front will support scattered mainly afternoon and
evening showers or storms. Highs will range in the upper 80s to
lower 90s with lows around 70.

With time the Bermuda high will strengthen and shift west into the
upcoming work week. The upper ridge centered near Bermuda on Sunday
morning with a 595dm height will strengthen to 598dm and be centered
near Cape Hatteras on Tuesday morning. At the same time an upper
trough across the upper Midwest and western Great Lakes on Sunday
morning will push east toward the Appalachians by Tuesday. The ridge
may weaken a bit toward the end of the work week as the upper trough
sags south and shears out. The result will be a general
southwesterly flow across the Carolinas that will support a typical
summer pattern of widely scattered mainly afternoon and evening
showers and storms with humid highs in the upper 80s to lower 90s
and muggy lows around 70. Depending on the ridge location, should
see a minimum in storm coverage on Tuesday and Wednesday, especially
in the east with indications that Sunday and possibly Monday may be
the most convectively active. -Blaes

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
As of 126 PM Wednesday...

Through 18Z Thursday: The main weather story will be Elsa's impact
on flt conditions late in the TAF period.  In the meantime,
widespread VFR conditions are currently observed across all of
central NC.   It's worth noting that a few widely scat showers (and
perhaps an isold tstm) are occurring in the convergent onshore flow
across coastal NC and N/NE SC.   These showers are expected to
gradually move inland and north with time this afternoon into early
this evening, so KFAY may see brief passing showers invof of that
site any time now through 02Z this evening.  Otherwise, the risk of
said showers reaching our remaining TAF sites is too low for TAF
inclusion. Otherwise, look for lowering cigs overnight as Elsa's
clouds spread north, with rain bands moving in before daybreak
Thursday.  Flt conditions with this rain will be IFR or less, and
winds will also gradually increasing during the daytime Thu as well,
with numerous gusts aoa 20kt varying in direction developing after
14Z Thursday.

After 18Z Thursday: Conditions, both cigs and wind will gradually
improve Thursday evening as Elsa exits our state.  But then fog or
stratus may develop Fri morning, owing to probable clearing and
radiational cooling of a maritime Tropical airmass that will remain
in place, along with saturated soil from the aforementioned rain
Thu. Otherwise, scattered convection and associated sub-VFR
conditions will be possible this weekend.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch from Thursday morning through Thursday afternoon
for NCZ007>011-021>028-038>043-073>078-083>086-088-089.

&&
SYNOPSIS...Leins
NEAR TERM...Leins
SHORT TERM...Leins
LONG TERM...NP
AVIATION...Blaes
Hazardous weather outlook, Jul 7, 3:07 PM EDT, 1 hour 29 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
307 PM EDT Wed Jul 7 2021

NCZ008>011-025>028-040>043-075>078-084>086-088-089-081200-
Granville-Vance-Warren-Halifax-Durham-Franklin-Nash-Edgecombe-
Chatham-Wake-Johnston-Wilson-Moore-Lee-Harnett-Wayne-Richmond-
Scotland-Hoke-Cumberland-Sampson-
307 PM EDT Wed Jul 7 2021

...FLASH FLOOD WATCH IN EFFECT FROM THURSDAY MORNING THROUGH
THURSDAY AFTERNOON...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

The remnants of Elsa are expected to track across central NC on
Thursday. Two to three inches of rain, locally higher, may result in
flooding, particularly in urban and poor drainage areas. An isolated
tornado or two, and gusty winds between 30 and 40 mph, will also be
possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NCZ007-021>024-038-039-073-074-083-081200-
Person-Forsyth-Guilford-Alamance-Orange-Davidson-Randolph-Stanly-
Montgomery-Anson-
307 PM EDT Wed Jul 7 2021

...FLASH FLOOD WATCH IN EFFECT FROM THURSDAY MORNING THROUGH
THURSDAY AFTERNOON...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

The remnants of Elsa are expected to track across central NC on
Thursday. One to two inches of rain, locally higher, may result in
flooding, particularly in urban and poor drainage areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 7, 3:33 PM EDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Raleigh NC
333 PM EDT Wed Jul 7 2021

NCZ089-072015-
Sampson NC-
333 PM EDT Wed Jul 7 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN SAMPSON COUNTY
UNTIL 415 PM EDT...

At 332 PM EDT, Doppler radar was tracking a strong thunderstorm near
Clinton, moving northeast at 20 mph.

Wind gusts up to 40 mph will be possible with this storm.

Deadly cloud to ground lightning will also be possible with this
storm.

Locations impacted include...
Clinton, Salemburg and Turkey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3503 7852 3523 7825 3522 7824 3521 7818
      3516 7816 3513 7816 3512 7817 3509 7817
      3508 7816 3501 7815 3492 7844
TIME...MOT...LOC 1932Z 238DEG 19KT 3498 7842

23
Special weather statement, Jul 7, 4:36 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Raleigh NC
436 PM EDT Wed Jul 7 2021

NCZ088-089-072100-
Sampson NC-Cumberland NC-
436 PM EDT Wed Jul 7 2021

...AN AREA OF SHOWERS AND STRONG THUNDERSTORMS WILL AFFECT
NORTHWESTERN SAMPSON AND CENTRAL CUMBERLAND COUNTIES UNTIL 500 PM
EDT...

At 435 PM EDT, Doppler radar was tracking an area of showers and
strong thunderstorms near Fayetteville, moving northeast at 20 mph.

Wind gusts up to 40 mph will be possible with this storm.

Deadly cloud to ground lightning will also be possible with this
storm.

Locations impacted include...
Fayetteville, Godwin, Eastover, Stedman, Wade, Falcon, Autryville,
Linden, Vander and Cedar Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.

&&

LAT...LON 3500 7897 3523 7890 3523 7888 3524 7887
      3524 7886 3526 7882 3526 7875 3527 7872
      3526 7872 3525 7866 3522 7856 3489 7867
TIME...MOT...LOC 2035Z 204DEG 18KT 3504 7885

CA

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 3:01 PM EDTFlash Flood WatchRAHAlamance, Anson, Chatham, Cumberland, Davidson, Durham and 25 more27 hr
Jul 7, 3:33 PM EDTSpecial Weather StatementRAHSampson42 min
Jul 7, 4:41 PM EDTSpecial Weather StatementRAHRichmond34 min

Nearby

Special Weather Statements in North Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.